Hail, Taylor
- When
- April 4, 3:45 PM CST
- Where
- Taylor County, 2.09 mi E of New Market
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.730, -94.860
Time estimated by radar.
A trough across the Rockies underwent lee cyclogenesis, pulling a warm front north into Iowa in the afternoon. While a few storms developed along the warm front, most development was along the later cold front that moved across the area in the evening.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A trough across the Rockies underwent lee cyclogenesis, pulling a warm front north into Iowa in the afternoon. While a few storms developed along the warm front, most development was along the later cold front that moved across the area in the evening. These storms were frequent hail producers, with many reports of baseball sized hail or larger. A tornado also occurred which resulted in damage to a few homes, out buildings, and trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 4, 1:22 PM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 222 PM CDT Tue Apr 4 2023 .DISCUSSION.../Tonight through Tuesday/ Issued at 222 PM CDT Tue Apr 4 2023 Key Messages: - Significant severe thunderstorm threat this afternoon into tonight including possibility of destructive winds, very large hail, and tornadoes. - Red Flag Warning far southwest through this evening. - Breezy through Wednesday, then generally dry and quiet into early next week, excepting low rain chances around Sunday. By far the most significant forecast concern is the severe thunderstorm potential for this afternoon into tonight. A warm front is lifting northward from southern into central Iowa at this time, scouring out low clouds as it advances, with skies rapidly clearing and temperatures shooting up 10-15 degrees as the boundary moves through. Relative humidity will fall rapidly thereafter, attended by gusty south southwesterly surface winds, promoting a high fire danger in our far southwest where a Red Flag Warning remains in effect. A low pressure center over Kansas and Oklahoma will shoot quickly northeastward over central Iowa this evening, with the triple point orienting somewhere over west central Iowa by 00Z, the warm front extending eastward, and a trailing cool front extending to the south southwest. Initially an elevated mixed layer will keep the warm sector south of the warm front capped this afternoon, however, as temperatures warm and convective inhibitions erode, explosive updraft development will become more likely in the late afternoon and evening. There is uncertainty as to whether storms will be able to form in the warm sector, south of the warm front, roughly over the southeast half or so of Iowa, or if they do develop what coverage will be achieved, but within that environment any storms that do develop will be capable of all modes of severe weather. There is a higher level of confidence in storms exploding along the cool front and up toward the triple point, from southwestern into western and central Iowa. Nearly all high-resolution model output initiates convection in that area around 21-22Z, or 23Z at the latest. Initially hodographs favor discrete supercells with all modes of severe weather possible, but should evolve into a QLCS scenario this evening and transition into primarily a straight-line wind threat, but with hail and tornadoes remaining possible. Finally, a secondary squall line/QLCS initially forming near the Kansas/Missouri border region this evening will rotate northeastward and likely impact our southeastern counties later tonight, perhaps around midnight or after, carrying similar severe weather hazards. Once the low pressure center and cool front swing through tonight, a fairly tight pressure gradient will promote persistent west northwest breezes and gusts through the day Wednesday, however, at this time speeds appear sub-advisory. High pressure will then move in and bring lighter winds and quiet weather through Thursday night. Thereafter, a generally weak ridging/zonal steering pattern will promote mostly southerly low-level flow and warm and quiet weather through the remainder of the forecast period, with the exception being a weak shortwave impulse moving overhead that may generate some low shower and thunderstorm chances around Sunday or Sunday night. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1231 PM CDT Tue Apr 4 2023 Low IFR/LIFR ceilings will clear out of DSM and OTM within the next hour or so, but likely persist at the northern terminals through most or all of the afternoon along with some light BR. TSRA will develop later today and is likely to affect DSM, ALO and OTM to some degree, with present but lower chances at MCW/FOD. Have advertised with VCTS at all terminals, and TEMPO groups during highest confidence times/locations. Severe weather is possible as well. Finally, gusty ESE winds will turn to SSE at most terminals this afternoon, then to WNW overnight into Wed morning, remaining quite strong especially during the day Wed. Amendments are likely through this evening at least, based on short term observational trends with rapidly changing conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for IAZ070-081-092. && DISCUSSION...Lee AVIATION...Lee
Hazardous Weather Outlook National Weather Service Des Moines IA 254 PM CDT Tue Apr 4 2023 IAZ035>039-045>050-057>062-071>075-082>086-093>097-051300- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Adair-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe- Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis- 254 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are forecast at times from this afternoon into tonight. All modes of severe weather will be possible including damaging wind, large hail, and tornadoes. Wind gusts to near 35 mph are expected at times through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are expected to continue through much of Wednesday with gusts near 40 mph at times. A few thunderstorms may be possible late Sunday. The probability of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon into tonight. IAZ004>007-015>017-023>028-033-034-044-051300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Crawford- 254 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are forecast at times this evening into early tonight. A few storms could be strong to severe with gusty winds, hail, and possibly an isolated tornado. Wind gusts to near 35 mph are expected at times through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are expected to continue through much of Wednesday with gusts near 40 mph at times. A few thunderstorms may be possible late Sunday. The probability of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this evening. IAZ070-081-092-051300- Cass-Adams-Taylor- 254 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Red Flag Warning is in effect for the area for critical fire weather conditions this afternoon and evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast at times from this afternoon into tonight. All modes of severe weather will be possible including damaging wind, large hail, and tornadoes. Wind gusts to near 35 mph are expected at times through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty winds are expected to continue through much of Wednesday with gusts near 40 mph at times. A few thunderstorms may be possible late Sunday. The probability of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into tonight. Lee
The Omaha radar (KOAX), 142 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
55 hail, 2 tornado, 2 high wind, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Time estimated by radar.
Report via social media.
Time estimated by radar.
Time estimated by radar.
Trained spotter reported quarter sized hail from 602 to 605pm LDT followed by half in hail until 608pm.
Report via social media.
Golf ball to slightly larger sized hail.
Report via social media, time estimated by radar.
Report from mping, time estimated.
Delayed report from mping, time estimated by radar.
Time estimated by radar.
Report via mping.
Broken windows, corrugated metal outbuildings severely dented, vehicles parked outside severely dented, newly established trees damaged.
Shed blown over, time estimated by radar.
Two inch hail reported on New Liberty Highway. Time estimated by radar.
Report via mping.
Delayed report via mping, time estimated by radar.
Report via mping.
Report via mping.
Quarter sized hail near Liberty Center.
The tornado began in eastern Warren county east of Liberty Center. It tracked northeast for approximately 15 miles, ending in western Marion County just south of Pleasantville. Based on eyewitness accounts and video evidence, its likely this tornado was intermittent, and not a fully continuous path. This portions of the path is in Warren county with a separate entry for Marion county portion of the path.
Damage along the tornado path occurred to several homes, outbuildings, and farm equipment. The most intense damage occurred to a home and garage which suffered significant damage to exterior walls and roofing structure. However, the home appeared to suffer a garage door failure and broken windows, which allowed the structure to pressurize and blow outward. Additionally, minor to moderate tree and shelter belt damage, along with several downed power poles occurred along the path.
Report via mping.
This portion of the path is in Marion county after crossing into the county from Warren county.
Damage along the tornado path occurred to several homes, outbuildings, and farm equipment. The most intense damage occurred to a home and garage which suffered significant damage to exterior walls and roofing structure. However, the home appeared to suffer a garage door failure and broken windows, which allowed the structure to pressurize and blow outward. Additionally, minor to moderate tree and shelter belt damage, along with several downed power poles occurred along the path.
Report via mping.
Time estimated by radar.
Report via mping.
Report via mping.
Strong winds and quarter sized hail near Vining.
Reported on social media.
Report via mping.
Report via mping.
Imaged shared on social media.
Report via mping.
Marshalltown ASOS measured 58 mph gust behind storms in a developing wake low.
Waterloo ASOS measured 58 mph gust behind storms in a developing wake low.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089598, 1089599, 1089600, 1089604, 1089605, 1089606, 1089607, 1089608, 1089609, 1089610, 1089611, 1089612, 1089613, 1089614, 1089615, 1089616, 1089617, 1089619, 1089638, 1089620, 1089621, 1089622, 1089623, 1089625, 1089626, 1089627, 1089628, 1089637, 1089630, 1089631, 1089632, 1089633, 1089634, 1089629, 1089635, 1089992, 1089636, 1089639, 1089640, 1089641, and more.